Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 69, NWS Norman, OK

May 1, 1997Alfalfa County, Major County, Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 1, 1997, 9:35 PM CDT for Alfalfa County, Major County, Woods County, Oklahoma. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 1997, 9:35 PM CDT (02:35 UTC)
Expired
May 1, 1997, 10:30 PM CDT
In force
55 min
Issued by
NWS Norman, OK
Area
Whole counties

Counties Alfalfa County, OK, Major County, OK, Woods County, OK

What was reported inside it

TimeReportWhereRemark
May 1, 9:40 PM CDTHail 0.88Waynoka, OK
May 1, 9:56 PM CDTHail 0.88Burlington, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 6:45 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
627 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 020232 RRA
SVROKC
OKC003-045-093-151-153-020330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT THU MAY 01 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

     ALFALFA...NORTHERN ELLIS...WESTERN MAJOR...WOODS AND WOODWARD

INCLUDING THE FOLLOWING LOCATIONS
     ALVA...ARNETT...BURLINGTON...CARMEN...CHESTER...FARGO...
     GAGE...GOODWIN...MOORELAND...MUTUAL...QUINLAN...SHARON...
     SHATTUCK...WAYNOKA AND WOODWARD

AT 927 PM CDT DOPPLER RADAR INDICATED SEVERAL SEVERE THUNDERSTORMS
IN NORTHWEST OKLAHOMA. ONE STORM WAS LOCATED NORTH OF ALVA. ANOTHER
SEVERE STROM WAS LOCATED JUST WEST OF WAYNOKA. A SEVERE THUNDERSTORM WAS
ALSO LOCATED WEST OF WOODWARD. THE STORMS WERE MOVING EAST SOUTHEAST AT
20 MPH. 

THESE STORMS LIKELY CONTAINS HAIL UP TO THE SIZE OF QUARTERS AND
WIND GUSTS TO 60 MPH. VERY HEAVY RAIN AND FREQUENT LIGHTNING
ALSO ACCOMPANY THESE STORMS.  SEEK SHELTER INDOORS...AWAY FROM
WINDOWS...AND AVOID USING ELECTRICAL APPLIANCES.


SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 9:20 PM CDT, 15 minutes earlier.

Area forecast discussion, May 1, 9:20 PM CDT, 15 minutes before
FPUS3 KOKC 020220
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
920 PM CDT THU MAY 1 1997

LOCAL RADARS INDICATE DEVELOPING LINE OF CONVECTION FROM SOUTH CENTRAL
KS TO NORTHEAST TX PANHANDLE....WITH ISOLATED SUPERCELL ALONG
CUSTER/WASHITA COUNTY LINE. ADAS-ARPS OUTPUT INDICATES BEST INSTABILITY
ACROSS OKLAHOMA/TEXAS PANHANDLE BORDER...INTO SOUTHWEST KS. MINIMAL
INSTABILITY INDICATED ACRS CENTRAL AND SOUTHEAST OKLAHOMA...BUT SOME
DESTABILIZATION WILL OCCUR...AS BETTER LOW LEVEL MOISTURE IS ADVECTED TO
THE REGION BY STRONG LOW LVL JET...AND AS SHORT WAVE ENERGY APPROACHES
FROM THE WEST.

HAVE LET THE WIND ADVISORY IN THE NORTHWESTERN ZONES EXPIRE.

.OKC...
OK...CAUTION ON AREA LAKES ZNS 004>053.
TX...CAUTION ON AREA LAKES ZNS 083>090.

CB

In the hours before

Local storm report, May 1, 8:33 PM CDT, 1 hour 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CDT THU MAY 1 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

817 PM     LAVERNE                    OK  1.50 INCH HAIL
05/01/97   HARPER

MCCLURE
Local storm report, May 1, 8:35 PM CDT, 1 hour before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CDT THU MAY 1 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

817 PM     LAVERNE                    OK  1.50 INCH HAIL
05/01/97   HARPER

MCCLURE
Local storm report, May 1, 8:35 PM CDT, 1 hour before
LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CDT THU MAY 1 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

817 PM     LAVERNE                   OK  1.50 INCH HAIL
05/01/97   HARPER

MCCLURE
Local storm report, May 1, 9:32 PM CDT, 3 minutes before
LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CDT THU MAY 1 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

817 PM     LAVERNE                   OK  1.50 INCH HAIL
05/01/97   HARPER

MCCLURE
Local storm report, May 1, 9:33 PM CDT, 2 minutes before
LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT THU MAY 1 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

540 PM     MADGE                     OK  1.75 INCH HAIL
05/01/97   HARMON

BZ
Local storm report, May 1, 9:35 PM CDT, 0 minutes before
LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT THU MAY 1 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

721 PM     9 E HOBART                OK  0.88 INCH HAIL
05/01/97   KIOWA

747 PM     2 W ROSSTON               OK  0.75 INCH HAIL
05/01/97   HARPER

748 PM     5 S CARNEGIE              OK  0.75 INCH HAIL
05/01/97   CADDO

753 PM     CARNEGIE                  OK  0.75 INCH HAIL
05/01/97   CADDO

755 PM     2 N LAVERNE               OK  0.75 INCH HAIL
05/01/97   HARPER

800 PM     SAYRE                     OK  1.00 INCH HAIL
05/01/97   BECKHAM

MCCLURE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:32 PM CDTSevere Thunderstorm WarningOUNCaddo58 min
May 1, 7:35 PM CDTSevere Thunderstorm WarningOUNHarper55 min
May 1, 7:49 PM CDTSevere Thunderstorm WarningOUNBeckham41 min
May 1, 8:20 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Washita55 min
May 1, 8:30 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward60 min
May 1, 8:58 PM CDTTornado WarningOUNWashita47 min
May 1, 9:35 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward55 min
May 1, 9:35 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer40 min
May 1, 9:35 PM CDTSevere Thunderstorm WarningOUNWashita40 min
May 1, 9:59 PM CDTSevere Thunderstorm WarningOUNCanadian61 min
May 1, 10:10 PM CDTSevere Thunderstorm WarningOUNRoger Mills35 min
May 1, 10:26 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major, Woods64 min
May 1, 10:26 PM CDTSevere Thunderstorm WarningOUNDewey, Woodward64 min
May 1, 10:30 PM CDTSevere Thunderstorm WarningOUNKingfisher45 min
May 1, 10:46 PM CDTSevere Thunderstorm WarningOUNRoger Mills44 min
May 1, 11:28 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher47 min
May 1, 11:28 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey47 min
May 2, 12:03 AM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher42 min
May 2, 12:03 AM CDTSevere Thunderstorm WarningOUNLogan, Noble, Payne42 min
May 2, 12:40 AM CDTSevere Thunderstorm WarningOUNPayne65 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.